Posted: March 24th, 2023
Stevens-Johnson syndrome is a sporadic condition that affects the mucous membrane and the skin. It is a severe disorder usually caused by an infection or a reaction to a medication. It is a cutaneous adverse reaction (SCAR) and belongs to type IV hypersensitivity. The disease begins with symptoms akin to the flu. However, it develops into a painful reddish or purplish rash (Canavan, Mathes, Frieden, & Shinkai, 2015). The rash spreads and becomes blisters that cause the skin to die and shed off as it recovers. The condition can affect both children and adults with similar etiology.
Etiology and Epidemiology
The leading cause of Stevens-Johnson syndrome is a reaction to medications. However, it can also be caused by an infection. In adults, the main causes are medicines for gout (such as allopurinol), pain relievers, such as acetaminophen and ibuprofen, sulfa antibiotics, and treatments for seizures or mental illness. In the pediatric population, the drugs that might cause the condition include sulfa antibiotics, carbamazepine (treatment for seizures). Epidemiological data related to Stevens-Johnson syndrome is limited. However, a global population-based study indicated a global incidence of 1.0 to 6.0 per million (Micheletti et al., 2018). The condition is rare, explaining the reason for the lack of adequate data on its incidence and prevalence.
Correct diagnosis is critical for effective treatment. It is possible to misdiagnose Stevens-Johnson syndrome because, during the early stages, the patient is not critically ill. Therefore, health care providers should suspect the diseases in individuals with target lesions and mucous membrane rashes. Doctors should understand various adverse cutaneous reactions to medicines to differentiate between other reactions and Stevens-Johnson syndrome. According to Paulmann and Mockenhaupt (2015), one of the diseases that medics could confuse with the condition is toxic epidermal necrolysis (TEN). They are both severe drug reactions, with about 30 percent mortality rate. The confusion between the two conditions suggests that erythema multiforme is a primary differential diagnosis of Stevens-Johnson syndrome. Another example that involves desquamation includes pustulosis (Paulmann & Mockenhaupt, 2015). Since misdiagnosis can cause serious outcomes, even death, it is crucial to make the right diagnosis.
Other challenges that the medical expert should consider in the differential diagnosis are trauma, staphylococcal scalded skin, scleroderma, irradiation, and erythroderma ichthyosiform congenital among other similar conditions (Lim et al., 2016). Other differential diagnoses are Atopic Keratoconjunctivitis (AKC), Chemical Burns, Exfoliative Dermatitis, Ocular Burns and Chemical Injuries, Emergent Management of Thermal Burns, Toxic Shock Syndrome, Sjogren Syndrome, and Trachoma (Wong, Malvestiti, & Hafner, 2016). The specialist should rule out other conditions to make the right diagnosis of Stevens-Johnson syndrome.
Evidence-based practice includes the need to seek immediate medical care when the symptoms appear because Stevens-Johnson syndrome is a clinical emergency. The condition requires hospitalization for care providers to eliminate the underlying cause and control the symptoms. Effective care in both adult and pediatric patients is critical to minimize complications as the dead skin grows back. Another best practice area is prevention, such as conducting genetic testing before taking some drugs, especially those that increase the risk of developing the condition. For example, people of Asian origin should be careful when taking carbamazepine (Carbatrol, Tegretol). Another factor includes avoiding any drug that might have caused the condition in the past. Health care providers should educate patients regarding the need to avoid drugs that might cause an adverse reaction (Wong, Malvestiti, & Hafner, 2016). Health promotion is part of best practices in the management of Stevens-Johnson syndrome.
New research is critical to understand rare conditions, such as Stevens-Johnson syndrome. Research is limited regarding the prevalence and incidence of the disease in the country and globally. Therefore, research is necessary to establish the potential for developing the condition. Experts can also research the underlying mechanisms for the adverse reaction to drugs that might cause Stevens-Johnson syndrome. The knowledge can be useful in preventing the condition or implementing an immediate treatment schedule to patients who reveal the risk of the illness.
Place an order in 3 easy steps. Takes less than 5 mins.